Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Riverton, WY

May 18, 2018Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 18, 2018, 3:46 PM MDT for Fremont County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 3:46 PM MDT (21:46 UTC)
Expired
May 18, 2018, 4:30 PM MDT
In force
44 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 64 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WUUS55 KRIW 182146
SVRRIW
WYC013-182230-
/O.NEW.KRIW.SV.W.0008.180518T2146Z-180518T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
346 PM MDT FRI MAY 18 2018

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  East central Fremont County in central Wyoming...

* Until 430 PM MDT

* At 345 PM MDT, a severe thunderstorm was located over Lost Cabin
  Gas Plant, which is 24 miles east of Shoshoni, moving west at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Lysite around 355 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4341 10754 4311 10754 4304 10803 4340 10806
TIME...MOT...LOC 2145Z 104DEG 21KT 4326 10761 

HAIL...1.00IN
WIND...60MPH
 
$$

Baker
2 follow-up statements
860 
WWUS55 KRIW 182215
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
415 PM MDT FRI MAY 18 2018

WYC013-182230-
/O.CON.KRIW.SV.W.0008.000000T0000Z-180518T2230Z/
Fremont-
415 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...

At 415 PM MDT, a severe thunderstorm was located 7 miles northwest of
Lysite, which is 13 miles east of Shoshoni, moving west at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4341 10759 4311 10760 4304 10803 4340 10806
TIME...MOT...LOC 2215Z 104DEG 21KT 4330 10784 

HAIL...1.00IN
WIND...60MPH
 
$$

Baker
687 
WWUS55 KRIW 182226
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
426 PM MDT FRI MAY 18 2018

WYC013-182236-
/O.EXP.KRIW.SV.W.0008.000000T0000Z-180518T2230Z/
Fremont-
426 PM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREMONT COUNTY
WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.

LAT...LON 4341 10759 4311 10760 4304 10803 4340 10806
TIME...MOT...LOC 2226Z 104DEG 21KT 4331 10787 

$$

Baker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:54 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 18, 1:54 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
154 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Monday)
Issued at 113 PM MDT Fri May 18 2018

A large Pacific low pressure trough over the northern Rockies
and Great Basin spreading moisture and instability across
western, northern and central Wyoming will continue to produce
showers and thunderstorms with small hail, strong gusty winds and
local heavy rain tonight, then decreasing through Friday.
Temperatures will cool with increasing relative humidity. Showers
and isolated thunderstorms spreading east will linger into Saturday
then decrease as the trough moves east and high pressure moves in from
the west. Enough heating is expected to keep some showers over the
west and north on Sunday and Monday with warming.

.LONG TERM...(Monday night through Friday)
Issued at 113 PM MDT Fri May 18 2018

BY MONDAY NIGHT THE NEXT CLOSED LOW TO OUR WEST IS PROGGED TO DRIFT
SOUTHEAST TO SOUTHERN CALIFORNIA, THUS INCREASING THE SOUTHERLY
DIFLUENT FLOW OVER OUR CWA AHEAD OF THE LOW. THE MOST UNSTABLE
CONDITIONS APPEAR TO BE OVER JOHNSON COUNTY MONDAY EVENING. THE
HIGHEST SCATTERED POPS WILL BE OVER THE NORTH AND WEST. THIS
SOUTHERLY DIFLUENT FLOW WILL CONTINUE THROUGH TUESDAY AS THE CLOSED
LOW MIGRATES ACROSS THE GREAT BASIN SO ANOTHER DAY OF ACTIVE
AFTERNOON AND EVENING CONVECTION IS ANTICIPATED TUESDAY, ESPECIALLY
FOR CENTRAL AND EASTERN ZONES. JOHNSON COUNTY IS AGAIN PEGGED TO
RECEIVE THE MOST SIGNIFICANT CONVECTION AND RESULTANT RAINFALL
TUESDAY NIGHT. ON WEDNESDAY, THE MODELS BEGIN TO DIVERGE. THE EURO
PULLS THE H5 LOW TO NORTHWEST WYOMING WHERE AS THE CANADIAN AND THE
GFS KEEP IT SPINNING OVER THE GREAT BASIN. ANOTHER ROUND OF
CONVECTION IS SLATED, MAINLY FOR CENTRAL AND NORTHERN WYOMING FOR
WEDNESDAY AFTERNOON AND EVENING. FREMONT COUNTY IS SLATED TO HAVE -6
LIFTED INDICES SO FREMONT COUNTY COULD BE UNDER THE GUN WEDNESDAY.
THEN BY THURSDAY, THE THE CANADIAN AND EURO IS RELATIVELY QUICK TO
TRACK THE ASCT TROUGHPA ACROSS WYOMING WHERE AS THE GFS IS THE
SLOWEST, BRINGING IT THROUGH FRIDAY. IN ANY EVENT, CONVECTION
APPEARS MOST LIKELY NORTH AND WEST OF WHAT IS LEFT OF THE CLOSED LOW
WITHIN THE TROUGH ACROSS NORTHERN AND WESTERN WYOMING ON THOSE DAYS.
THE GFS IS ALREADY INDICATING -7 LIFTED INDICES FOR JOHNSON COUNTY
FOR THURSDAY. TEMPERATURES WILL GRADUALLY WARM THROUGH MID WEEK,
THEN LEVEL OFF, WITH THE FAR WEST COOLING OFF ON THE BACK SIDE OF
THE SLOW MOVING TROUGH LATER NEXT WEEK.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 113 PM MDT Fri May 18 2018

Scattered thunderstorms with gusty winds and some with small hail
expected to develop between 20Z- 00Z across central and southern WY
as northerly flow strengthens east of the divide and runs up against
southerly flow in southern WY. By 00Z- 02Z/Sat widespread rain
showers expected across central and southern WY, especially in
upslope areas like vicinity KLND and KCPR. Heavier precipitation
moves to SE WY after 06Z/Sat. Mountains to be generally obscured
after 00Z/Sat, and VFR/MVFR mix could also see localized IFR
conditions near and around heavier precipitation this evening.
Prevailing MVFR conditions, local IFR conditions with areas of light
rain and fog are expected across central areas into SW Wyoming 06z-
18z Saturday. Mainly MVFR conditions are expected along and east of
the divide 18z Saturday through 00Z Sunday where we are expecting
rain showers/low cigs to occur. West of the divide, MVFR with some
VFR conditions are expected with scattered thunderstorms expected to
develop resulting in local IFR conditions 18Z saturday through ))Z
Sunday.

&&

.FIRE WEATHER...
Issued AT 113 PM MDT Fri May 18 2018

A large Pacific low pressure trough over the northern Rockies
and Great Basin spreading moisture and instability across
western, northern and central Wyoming will continue to produce
showers and thunderstorms with small hail, strong gusty winds and
local heavy rain tonight, then decreasing through Friday.
Temperatures will cool with increasing relative humidity. Showers
and isolated thunderstorms spreading east will linger into Saturday
then decrease as the trough moves east and high pressure moves in from
the west. Enough heating is expected to keep some showers over the
west and north on Sunday and Monday with warming. Mixing heights will
lower Saturday with general good smoke dispersal in the afternoon.
Areas with lower clouds and heavier precipitation will have poor
smoke dispersal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Baker
Hazardous weather outlook, May 18, 2:43 AM MDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
243 AM MDT Fri May 18 2018

WYZ001>020-022>030-191100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
243 AM MDT Fri May 18 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered afternoon and evening thunderstorms.
Periods of brief heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...Isolated to scattered afternoon and evening
thunderstorms mainly over portions of northwestern Wyoming.

Tuesday and Wednesday...Chance of afternoon and evening
thunderstorms across the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, May 18, 1:51 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
151 PM MDT FRI MAY 18 2018

WYZ026-182030-
Upper Green River Basin-
151 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEETWATER COUNTY
UNTIL 230 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Seedskadee National Wildlife Refuge, which is 14
miles southwest of Farson. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4189 10963 4199 10986 4219 10975 4207 10945
TIME...MOT...LOC 1950Z 204DEG 2KT 4202 10970

Bourque
Special weather statement, May 18, 1:57 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
157 PM MDT FRI MAY 18 2018

WYZ030-182045-
East Sweetwater County-
157 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
245 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sweetwater County Airport, which is 16 miles east of
Rock Springs, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Superior around 220 PM MDT.

Other locations impacted by this storm include Point Of Rocks, Jim
Bridger Power Plant and Rock Springs Sweetwater County Airport.

This includes Interstate 80 between mile markers 115 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4150 10882 4150 10902 4176 10910 4176 10872
TIME...MOT...LOC 1956Z 183DEG 23KT 4162 10891

Baker
Special weather statement, May 18, 2:46 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Riverton WY
246 PM MDT FRI MAY 18 2018

WYZ030-182130-
East Sweetwater County-
246 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a thunderstorm 11 miles
southeast of Superior, which is 24 miles east of Rock Springs,
moving northeast at 10 mph.

Hail three quarters of an inch in diameter along with winds in
excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Sweetwater
County, including the following locations: Point Of Rocks and Jim
Bridger Power Plant.

This includes Interstate 80 between mile markers 125 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall of up to one half of an inch is expected to fall in
an hour in some areas from this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4156 10878 4165 10894 4186 10875 4168 10845
TIME...MOT...LOC 2040Z 224DEG 7KT 4168 10877

Lipson
Special weather statement, May 18, 2:48 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
248 PM MDT FRI MAY 18 2018

WYZ019-020-022-182130-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
248 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NATRONA COUNTY
UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Emigrant Gap, which is 18 miles southwest of
Casper, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Emigrant Gap around 305 PM MDT.

Other locations impacted by this storm include Alcova Dam and
Bessemer Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4261 10644 4243 10673 4279 10694 4299 10659
TIME...MOT...LOC 2048Z 161DEG 22KT 4272 10665

Bourque
Special weather statement, May 18, 2:56 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
256 PM MDT Fri May 18 2018

WYZ020-022-182300-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
256 PM MDT Fri May 18 2018

...Thunderstorms to become widespread across southeast Natrona
County...

A large area of thunderstorms over northern Carbon county will
spread north across southeast Natrona county through 7:00 pm mdt.
Dangerous lightning, nickel sized hail and rainfall of an inch
an hour will likely become widespread.  The thunderstorms are
moving very slowly to the north.

People with outdoor activities should be prepared to move indoors
as the lightning increases across the area.
Special weather statement, May 18, 3:34 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
334 PM MDT FRI MAY 18 2018

WYZ030-182215-
East Sweetwater County-
334 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SWEETWATER COUNTY
UNTIL 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Bitter Creek Rest Area, which is 35 miles west of
Wamsutter, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Sweetwater County, including the following locations: Jim Bridger
Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, with up to a half
inch of rainfall possible with this storm. Frequent cloud to ground
lightning is occurring with this storm. Lightning can strike 10
miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

&&

LAT...LON 4176 10888 4198 10877 4199 10872 4200 10870
      4202 10864 4203 10863 4204 10865 4205 10865
      4211 10850 4180 10848 4167 10869
TIME...MOT...LOC 2129Z 215DEG 24KT 4186 10862

Lipson

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:08 PM MDTSevere Thunderstorm WarningRIWJohnson22 min
May 17, 6:39 PM MDTSpecial Weather StatementRIWJohnson36 min
May 18, 12:57 PM MDTSpecial Weather StatementRIWLincoln48 min
May 18, 1:19 PM MDTSpecial Weather StatementRIW41 min
May 18, 1:24 PM MDTSpecial Weather StatementRIWJohnson51 min
May 18, 1:51 PM MDTSpecial Weather StatementRIW39 min
May 18, 1:57 PM MDTSpecial Weather StatementRIWSweetwater48 min
May 18, 2:46 PM MDTSpecial Weather StatementRIWSweetwater44 min
May 18, 2:48 PM MDTSpecial Weather StatementRIWNatrona42 min
May 18, 3:33 PM MDTSevere Thunderstorm WarningRIWNatrona21 min
May 18, 3:34 PM MDTSpecial Weather StatementRIWSweetwater41 min
May 18, 4:11 PM MDTSpecial Weather StatementRIWSweetwater34 min
May 18, 4:58 PM MDTSpecial Weather StatementRIW47 min
May 18, 5:10 PM MDTSpecial Weather StatementRIWFremont35 min
May 18, 5:45 PM MDTSpecial Weather StatementRIWFremont45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.